Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 60, NWS Memphis, TN

July 15, 2017Coahoma County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 15, 2017, 4:15 PM CDT for Coahoma County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 4:15 PM CDT (21:15 UTC)
Expired
Jul 15, 2017, 6:15 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Coahoma County, MS

The radar

The Memphis radar (KNQA), 156 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WGUS54 KMEG 152115
FFWMEG
MSC027-152315-
/O.NEW.KMEG.FF.W.0060.170715T2115Z-170715T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
415 PM CDT SAT JUL 15 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southeastern Coahoma County in northwestern Mississippi...

* Until 615 PM CDT

* At 414 PM CDT...Doppler Radar estimates 1 to 2 inches of rain has 
  occurred over the past hour. Showers and thunderstorms will 
  produce an additional 2 to 3 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Clarksdale, Dublin, Lyon, Mattson, Counts, Hopson, Bobo, Lurand,
  Claremont and Beverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3399 9066 3412 9066 3412 9074 3413 9074
      3426 9045 3399 9045

$$
1 follow-up statement
286 
WGUS74 KMEG 152309
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
609 PM CDT SAT JUL 15 2017

MSC027-152319-
/O.EXP.KMEG.FF.W.0060.000000T0000Z-170715T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coahoma MS-
609 PM CDT SAT JUL 15 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN COAHOMA COUNTY WILL
EXPIRE AT 615 PM CDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3399 9066 3412 9066 3412 9074 3413 9074
      3426 9045 3399 9045

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:34 PM CDT, 41 minutes earlier.

Area forecast discussion, Jul 15, 3:34 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
334 PM CDT Sat Jul 15 2017

.DISCUSSION...

Showers and thunderstorms are ongoing around the region this
afternoon, associated with a cold front. This front is currently
located roughly along Interstate 40, with convection along and
south. This activity will continue through the evening as the
front continues to push southward into north Mississippi.

Given the moist environment present overnight, with dew point
temperatures near 70, combined with clearing in the wake of the
front, some patchy fog development will be likely around the
region. Skies will gradually clear from north to south throughout
the day on Sunday as the front continues southward, with north
Mississippi carrying the greatest chances for any showers and
thunderstorms during the afternoon. Sunday afternoon highs, topping
out in the upper 80s to near 90, will likely be the coolest of
the forecast period before a warming trend begins for next week.

Conditions will begin to dry out by Monday as the front washes
out over north Mississippi. Have only included slight POPs for
Monday afternoon, as a ridge of high pressure begins to build in
aloft. This will allow dry conditions to persist throughout most
of next week, with only slight POPs included for a few afternoons
as models currently meander the upper ridge back to the west a
bit midweek. Temperatures will be the main concern with the
forecast next week, as daily highs will likely approach the mid
90s Wednesday through Friday, potentially leading to heat indices
near 105 at some locales.

ZDM

&&

.AVIATION...
18Z TAFs

Primary concern is afternoon SHRA/TSRA development. Area of TSRA
northeast of MKL will slowly sag south and may develop west into
the MKL vicinity early to mid afternoon. Elsewhere, latest GOES
visible imagery indicates towering cumulus developing from MEM
east/northeast to an area south of MKL. HRRR model depicts little
to no development in this region, but it will need to be
monitored. Similar to yesterday, best shot of TSRA for TUP will
likely occur late in the afternoon, as outflow from TSRA to the
north and west spreads into northeast MS.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 15, 4:15 AM CDT, 12 hours before
Hazardous Weather Outlook
National Weather Service Memphis TN
415 AM CDT Sat Jul 15 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
415 AM CDT Sat Jul 15 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong thunderstorms will be possible across the Mid-South
this afternoon, mainly along and south of Interstate 40. The
primary hazards will be gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat index values are forecast to approaching 105 degrees
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 3:45 PM CDTAreal Flood AdvisoryMEGDeSoto60 min
Jul 15, 5:15 PM CDTSpecial Weather StatementMEGLafayette45 min
Jul 15, 6:08 PM CDTFlash Flood WarningMEGDeSoto82 min

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.